Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 134, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 7, 2000, 4:43 PM MDT for Dewey County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 7, 2000, 4:43 PM MDT (22:43 UTC)
- Expired
- Aug 7, 2000, 5:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 161 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 072244 SVRABR SDC041-072315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 443 PM MDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 515 PM MDT * AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PROMISE...OR ABOUT 21 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PROMISE AROUND 450 PM MDT RURAL NORTHEAST DEWEY COUNTY THROUGH 500 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4530 10079 4517 10061 4537 10033 4549 10056 ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:15 PM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 7, 1:15 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 215 PM CDT MON AUG 7 2000 ...RETRANSMISSION TO INCLUDE EXTENDED FCST DISCUSSION... LATEST SWOMCD FOCUSING ON CNTL AND N-CNTL SD FOR PSBL WATCH LATER THIS AFTN. GOES AND MSAS LI'S...CAPES...AND PW'S POINT TOWARD INCREASING POTENTIAL FOR CONVECTION ALONG INVERTED SFC TROUGH/WM FNT APPROACHING FROM WEST...AND ALONG WM FNT TO EAST OF SFC LOW NOW ALONG OR JUST NORTH OF SD-NE BORDER...ROUGHLY BETWEEN IEN AND VTN. VIS AND IR SHOW CONVECTIVE CLOUDS STEADILY ON THE INCREASE WEST AND SOUTHWEST...WITH A FEW AREAS OF CONVECTION ALSO DEVELOPING S CNTL AND SE SOUTH DAKOTA. NORTHEAST STILL MOSTLY CLEAR...APPEARS THIS AREA STILL CAPPED WTIH GOES CINH VALUES STILL IN THE 80-90 J/KG RANGE...BUT DECREASING. SFC DEW POINT ANALYSIS SHOWS POOLING OF LOW LEVEL MOISTURE ALONG AN AXIS ROUGHLY FROM YKN THROUGH BIS. INSTABILITY CONSEQUENTLY GREATEST ALONG THIS SAME GENERAL AREA. WV SHOWS S/W WRAPPING UP NICELY ATTM NW CORNER OF SD AND MOVING DUE EAST. MODELS SEEM TO HAVE DECENT HANDLE ON OVERALL SITUATION...BUT DO NOT SEEM TO HANDLE POSITION OF AFOREMENTIONED VORT MAX TOO WELL. WILL FOLLOW ETA MOST CLOSELY...AS 18Z SFC PRESSURE FIT BEST WITH MSAS ANALYIS...ESPECIALLY SFC LOW TO THE SOUTHWEST. DEPENDING ON RADAR TRENDS...WILL GO WITH EITHER A 40-60 PERCENT POP RANGE...OR JUST GO WITH SCT TSTMS WEST AND POPS EAST. WILL ALSO WAIT...OF COURSE...ON SPC TO MENTION POSSIBLE SEVERE IN WESTERN ZONES. LOOKS LIKE MOST ACTIVITY WILL BE THIS AFTN THROUGH ABOUT 06Z...THEN TAPERING OFF. WILL LEAVE IN 20 POP EARLY FAR EASTERN ZONES...THEN TREND TOWARD SUNNY AS ETA SHOWS DRY AIR AND STRONG SUBSIDENCE DEVELOPING OVER MOST OF AREA. TUE NIGHT A QUESTION MARK OF SORTS...WITH ETA AND AVN BOTH SHOWING AT LEAST MDT VERTICAL MOTION AT 7H MOVING OVER AREA OVERNIGHT. 1000-500 MB AVE RH IS FAIRLY LOW...AND LOW LEVEL MOISTURE NOT GREAT...BUT THEN LOW LEVEL MOISTURE PROGS HAVE BEEN UNDERDOING MOISTURE LATELY. WILL PUT IN SMALL POP...20 PERCENT...DURING OVERNIGHT PERIOD. GUIDANCE TEMPS IN FAIR AGREEMENT EXCEPT FOR PIR AREA ON TUE...WHERE FWC SEEMS TOO COOL...IF 90 CAN BE CONSIDERED COOL. WILL TREND TOWARD MAV/FAN...AND PERSISTENCE. ...EXTENDED DISCUSSION... MODELS ARE IN DISARRAY FOR THIS EXTENDED PERIOD. THE MODELS DO AGREE SOMEWHAT WITH UPPER LEVEL FEATURES AS 500MB RIDGE BUILDS ACROSS THE PLAINS AND EASTERN ROCKIES. THE MAJOR DIFFERENCES ARE WITH THE SURFACE FEATURES AND THE AMOUNT OF WARMING EXPECTED THROUGH THE PERIOD. AT FIRST GLANCE...WITH RIDGE OVER THE CENTRAL UNITED STATES...YOU WOULD EXPECT REALLY WARM TO HOT READINGS. HOWEVER...LOOKING CLOSELY AT 850MB TEMPERATURES ON THE ECMWF... NOGAPS...AND THE MRF AS WELL AS THE MRF BOUNDARY LAYER TEMPERATURES...THE COUNTIES ALONG THE MINNESOTA BORDER WILL NOT GET AS WARM AS YOU WOULD EXPECT. EAST TO SOUTHEAST FLOW AT THE SURFACE AND 850MB COMBINED WITH 850MB TEMPERATURES WOULD SUPPORT TEMPERATURES ONLY CLIMBING INTO THE UPPER 70S TO MID 80S WHILE WARMING INTO THE 80S ON SATURDAY. THE WEST HAS THE BEEN CHANCE FOR WARMING DURING THE PERIOD AS 850MB TEMPERATURES ARE SEVERAL DEGREES WARMER THAN THE EAST AND WILL BE CLOSER TO THE RIDGE AXIS. THINK MOBRIDGE AND PIERRE WILL HAVE THE BEST CHANCES FOR WARMING INTO THE 90S. THE SECOND CONCERN IS WITH A COLD FRONT EXPECTED TO PUSH THROUGH THE REGION ALONG WITH THE ASSOCIATED CHANCES OF THUNDERSTORMS. MRF IS SIGNIFICANTLY SLOWER WITH THIS FEATURE THAN THE NOGAPS/CANADIAN MODEL. ECMWF LEANS TOWARD THE MRF. WILL TREND TOWARD THE M=RF ON THIS ASPECT AND THINK THE CHANCES FOR THUNDERSTORMS WILL BE ON SATURDAY. .ABR...NONE. LORENS
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:01 PM MDT | Severe Thunderstorm Warning | ABR | Jones | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.